Objective: To assess the occurrence of hearing loss in children due to neonatal exposure to long courses of tobramycin and/or high tobramycin serum concentrations. Methods: This was a pilot case-control study in 3-4-year old children. Data on tobramycin administration were abstracted from the patient files of an earlier study. Patients exposed in the neonatal period to either long courses (>7 days) or high serum concentrations of tobramycin constituted the study group. The control group consisted of patients without tobramycin exposure. Patients were matched for other risk factor according to criteria of the joint committee on infant hearing. All patients underwent the following investigations: otoscopy and pneumatic otoscopy, followed by impedance audiometry, to exclude middle ear effusion. Click-evoked oto-acoustic emissions (ce-OAE) as well as distortion product oto-acoustic emissions (dp-OAE), tested at f2 frequencies ranging from 1 to 10 kHz, were measured to assess hearing. All patients with abnormal ce-OAE results underwent brainstem electric response audiometry (BERA) as well. Since aminoglycoside ototoxicity is usually bilateral, results were compared per patient and not per ear. Results: A total of 29 patients were tested. Eleven patients were excluded due to middle ear effusion. Data for 18 patients were analyzed. In the tobramycin treated group (n=9) both ce-OAE and dp-OAE (at all tested frequencies) were not detectable in six ears of three patients. All other patients had normal ce-OAE's as well as normal dp-OAE's in this frequency range. Difference between the tobramycin treated and control group for OAE as well as dp-OAE showed a trend (P=0.08). In all three patients with undetectable emissions BERA confirmed a cochlear loss of 60-70 dB at 3 kHz in both ears. These three patients had the longest total exposure to tobramycin: 20-24 days and 84-92 mg/kg, respectively. No relation to either peak or trough serum concentrations could be detected. Conclusion: There was no statistical relation between hearing loss and tobramycin exposure, probably due to sample size. Our results do indicate a need for a case-control follow-up study of hearing in neonates exposed to long courses of aminoglycosides.

Aminoglycoside, Neonates, Oto-acoustic emission, Ototoxicity, Tobramycin
dx.doi.org/10.1016/S0165-5876(02)00178-7, hdl.handle.net/1765/64887
International Journal of Pediatric Otorhinolaryngology
Department of Otorhinolaryngology

de Hoog, M, van Zanten, G.A, Hoeve, L.J, Blom, H.M, & van den Anker, J.N. (2002). A pilot case control follow-up study on hearing in children treated with tobramycin in the newborn period. International Journal of Pediatric Otorhinolaryngology, 65(3), 225–232. doi:10.1016/S0165-5876(02)00178-7